Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS Morristown, TN

March 3, 20204 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 3, 2020, 3:27 AM EST for 4 counties in Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2020, 3:27 AM EST (08:27 UTC)
Expired
Mar 3, 2020, 4:15 AM EST
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:06 AM EST, 21 minutes earlier.

Area forecast discussion, Mar 3, 3:06 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
306 AM EST Tue Mar 3 2020

.SHORT TERM...(Today and Tonight)...
The pattern this morning is highlighted by quasizonal swly H5
flow aloft, however with height falls westward over the southern
plains as well as a weak shortwave impulse traversing the mean
flow across the OH valley. At the surface, a weak area of low
pressure continues to slide northeast along the OH river,
consequently dragging a warm front northward out of AL/GA across
into portions of east TN, southwest NC, and eventually southwest
VA, all while the cold front remains west of the MS river.
Currently, a radar and mesoscale analysis indicates a fairly
unstable atm across portions of middle TN with llv flow backed
slightly enhancing llv helicity, hence the tornadic supercell that
moved through BNA. Further east across the TN valley, surface obs
indicate veered flow behind the warm front, which is generally
moving north into the I40 corridor. North of that, the BL is
fairly stable with only elevated instability to support tsra.

So the big question is, what happens through/beyond daybreak as the
shortwave over KY slides northeast and the prefrontal convection
currently over middle TN and southeast KY follows?  Well the primary
driver this morning of this system looks to be the 150kt H3 jet max
and it's relative left exit region favoring deep scale ascent, which
in turn yields enhanced H85 jet flow as well, the later of which
should drive the aforementioned warm front northward through
daybreak.  Fcst soundings and plan view plots favor decreasing
instability relative to current (post warm front) conditions across
middle TN, however still with sbcape in the 400-500 j/kg range. 0-
1km SRH will maximize (~400m2/s2) in association with the llv jet as
it traverse the area toward daybreak, but looks to barely overlap
with the increased surface based instability across portions of the
northern plateau before exiting east, which is essentially along the
warm front.  All that said, any threat for tornadoes this morning
looks limited (although non zero) and confined to the northern
plateau and perhaps portions of southwest VA.  Otherwise, the
primary threat this morning with convection looks to be hydro (good
rain rates and low FFGs) and perhaps some damaging winds along north
of I40 where storms are to be surface based amongst the enhanced llj,
and convection is deepest. The early morning convection looks to
slide southeast through the valley, possibly weakening a little into
late morning as it sweeps across the southern valley into the
southern Appalachians by midday. With that, could see the potential
for some damaging wind gusts and small hail.

The cold front itself will slide east out of middle TN into the
plateau/valley by early afternoon (possibly with a few showers or
storms along it) before sweeping swiftly through the remainder of
east TN and southwest VA/NC by early evening.  There is also a non
zero chance that convection along the front into the afternoon could
become rather deep across portions of southwest VA and northeast TN
given enough time to recover instability from this morning's
convection. Beyond the fropa tonight, cooler/drier high pressure
will begin to advect into the region to round out the period.

CDG

.LONG TERM...(Wednesday through Monday)...
Generally zonal flow in the mid to lower levels will set up for
the middle portion of the work week, and high pressure near the
surface will help keep mostly dry conditions. Shortwave and
associated surface low is still expected to truck across the
southeastern United States during the second half of the work
week. Models are coming into a bit better agreement with the
position of the shortwave, generally expected to move through near
the I-20 to I-40 corridor, while the surface low should swing
through further south of the system. In reaction to this will
continue to increase PoP chances on Wednesday night into Thursday.
Precipitation chances begin to wane as we move from Friday into
the weekend as the low/shortwave move off to the east and a cold
front sweeps in bringing drier and colder air.

Temperatures will drop well below normal on Friday and Friday night.
Within this regime of colder air we could see some light
precipitation in far northeast Tennessee and Southwest Virginia over
Friday into Saturday. This means we could see some light northwest
flow precipitation leading to some possible snowfall as we enter the
weekend. Models are in good agreement that moisture availability
will be meager with this air moving in from the northwest so any
snowfall accumulations are expected to remain light and confined to
mostly the higher elevations that typically see snowfall during
northwest flow/orographically lifted snowfall events.

As we move out of the weekend and into the work week ridging builds
in leading to warmer temperatures and sunnier skies. Another front
is expected to move across the eastern half of the United States on
around Tuesday bringing another chance of precipitation.

ABM

&&

.AVIATION...
00Z TAF DISCUSSION.

IFR to VFR conditions to start the TAF period with the first
round of precipitation exiting to the east. IFR conditions
currently at CHA will continue over the next several hours before
the next round of showers/storms approach from the west.
Widespread showers/storms are forecast overnight into early
Tuesday morning ahead of a frontal boundary starting in the 09-15z
timeframe. There is enough elevated instability to include VCTS
at CHA and TYS. Conditions will improve quickly to VFR as the
precipitation exits to the east late in the TAF cycle.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  47  61  46  54 /  80  10  30  60  80
Knoxville McGhee Tyson Airport, TN  65  42  61  44  54 /  80  20  20  40  70
Oak Ridge, TN                       66  40  62  43  54 /  80  10  10  40  60
Tri Cities Airport, TN              62  37  58  39  53 /  80  30  10  20  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Mar 2, 11:04 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1104 PM EST Mon Mar 2 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040415-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1104 PM EST Mon Mar 2 2020 /1004 PM CST Mon Mar 2 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to marginally severe storms will be possible late tonight
with an isolated damaging wind gusts possible along with
marginally severe sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The risk of flooding rains during the midweek period has been
decreasing. Rainfall is now expected to move mostly south of our
area by Wednesday morning, although it may return Wednesday night
and Thursday. Rainfall totals may range from 1 to 2 inches,
especially over areas along the southern border and in the
southern mountains. Those higher amounts may be enough to generate
isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 3, 3:12 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 AM EST Tue Mar 3 2020

TNZ012-013-035-036-030900-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
312 AM EST Tue Mar 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES UNTIL 400 AM EST...

At 312 AM EST, Doppler radar was tracking a strong thunderstorm near
Great Meadows Campsites, or 11 miles northeast of Jamestown, moving
east at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, La Follette, Oneida, Oliver Springs, Jacksboro,
Huntsville, Helenwood, Jellico, Caryville and Rocky Top.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8402 3601 8422 3625 8488 3629 8487
      3629 8484 3630 8482 3630 8480 3633 8477
      3633 8476 3634 8474 3635 8474 3635 8473
      3637 8472 3637 8470 3640 8466 3644 8469
      3650 8471 3660 8478
TIME...MOT...LOC 0812Z 279DEG 43KT 3654 8478

Moulton

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:12 AM ESTSpecial Weather StatementMRXAnderson, Campbell, Scott48 min
Mar 3, 3:35 AM ESTTornado WarningMRXMorgan25 min
Mar 3, 3:47 AM ESTSpecial Weather StatementMRXCampbell, Union58 min
Mar 3, 4:12 AM ESTSpecial Weather StatementMRXAnderson33 min
Mar 3, 4:28 AM ESTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson, Knox, Union47 min
Mar 3, 4:35 AM ESTTornado WarningMRXKnox25 min
Mar 3, 4:43 AM ESTSpecial Weather StatementMRXHancock, Hawkins, Washington47 min
Mar 3, 4:57 AM ESTSpecial Weather StatementMRXGrainger, Greene, Hamblen, Jefferson, Washington63 min
Mar 3, 5:19 AM ESTSpecial Weather StatementMRXAnderson, Knox41 min
Mar 3, 5:42 AM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Grainger, Jefferson, Knox, Morgan and 2 more3 hr
Mar 3, 5:54 AM ESTSpecial Weather StatementMRXCarter, Johnson, Unicoi, Washington51 min
Mar 3, 6:02 AM ESTSpecial Weather StatementMRXCocke, Jefferson, Knox43 min
Mar 3, 6:05 AM ESTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Jefferson3 hr
Mar 3, 6:15 AM ESTSpecial Weather StatementMRXHamilton, Marion, Sequatchie45 min
Mar 3, 6:36 AM ESTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more3 hr
Mar 3, 7:52 AM ESTAreal Flood AdvisoryMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington3 hr
Mar 3, 8:06 AM ESTSpecial Weather StatementMRXHamilton, Marion, Sequatchie39 min
Mar 3, 8:39 AM ESTAreal Flood AdvisoryMRXCocke, Greene, Jefferson, Sevier111 min
Mar 3, 11:02 AM ESTRiver Flood AdvisoryMRXCocke12 hr
Mar 3, 10:22 AM ESTSpecial Weather StatementMRXClay23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.